Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 15, NWS Des Moines, IA

November 7, 202019 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 7, 2020, 1:49 PM CST for 19 counties in Iowa. It took effect at Nov 8, 2020, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2020, 1:49 PM CST (19:49 UTC)
In effect from
Nov 8, 2020, 10:00 AM CST
Expired
Nov 8, 2020, 6:00 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS73 KDMX 071949
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
149 PM CST Sat Nov 7 2020

IAZ004>007-015>017-023>026-033>036-044>046-057-080400-
/O.NEW.KDMX.WI.Y.0015.201108T1600Z-201109T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, Audubon, and Exira
149 PM CST Sat Nov 7 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY...

* WHAT...South winds 25 to 30 mph with gusts in excess of 45 mph 
  expected.

* WHERE...Northern into parts of central Iowa.

* WHEN...From 10 AM to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Ansorge
5 follow-up statements
176 
WWUS73 KDMX 080222
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
822 PM CST Sat Nov 7 2020

IAZ004>007-015>017-023>026-033>036-044>046-057-081030-
/O.CON.KDMX.WI.Y.0015.201108T1600Z-201109T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, Audubon, and Exira
822 PM CST Sat Nov 7 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
SUNDAY...

* WHAT...South winds 25 to 30 mph with gusts in excess of 45 mph 
  expected.

* WHERE...Northern into parts of central Iowa.

* WHEN...From 10 AM to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
938 
WWUS73 KDMX 080935
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
335 AM CST Sun Nov 8 2020

IAZ004>007-015>017-023>026-033>036-044>046-057-081745-
/O.CON.KDMX.WI.Y.0015.201108T1600Z-201109T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, Audubon, and Exira
335 AM CST Sun Nov 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts in excess of 45 mph
  expected. A few isolated gusts above 50 mph possible.

* WHERE...Northern Iowa and portions of central Iowa.

* WHEN...From 10 AM to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Krull

For more information from the National Weather Service visit
https://weather.gov/desmoines
617 
WWUS73 KDMX 081710
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1110 AM CST Sun Nov 8 2020

IAZ004>007-015>017-023>026-033>036-044>046-057-090000-
/O.CON.KDMX.WI.Y.0015.000000T0000Z-201109T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, Audubon, and Exira
1110 AM CST Sun Nov 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southerly winds 25 to 30 mph with gusts in excess of 45 
  mph expected. A few isolated gusts above 50 mph possible.

* WHERE...Northern Iowa and portions of central Iowa.

* WHEN...Until 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KCM/Cogil

For more information from the National Weather Service 
visit https://weather.gov/desmoines
806 
WWUS73 KDMX 082146
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
346 PM CST Sun Nov 8 2020

IAZ004>007-015>017-023>026-033>036-044>046-057-090000-
/O.CON.KDMX.WI.Y.0015.000000T0000Z-201109T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, Audubon, and Exira
346 PM CST Sun Nov 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southerly winds 25 to 30 mph with gusts in excess of 45 
  mph expected. A few isolated gusts above 50 mph possible.

* WHERE...Northern Iowa and portions of central Iowa.

* WHEN...Until 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KCM/Donavon

For more information from the National Weather Service visit
https://weather.gov/desmoines
516 
WWUS73 KDMX 082352
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
552 PM CST Sun Nov 8 2020

IAZ004>007-015>017-023>026-033>036-044>046-057-090100-
/O.EXP.KDMX.WI.Y.0015.000000T0000Z-201109T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, Audubon, and Exira
552 PM CST Sun Nov 8 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

The wind has fallen below advisory criteria, therefore, the
advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 7, 11:36 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 7, 11:36 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1136 AM CST Sat Nov 7 2020

.DISCUSSION.../Today through Friday/
Issued at 333 AM CST Sat Nov 7 2020

Our primary weather stories will be windy conditions this
weekend, especially north and west Sunday, increasing chances for
rain and some thunderstorms Monday into Tuesday, and cooler
temperatures coincident with that precipitation. Our weather
won't change a whole lot this weekend with dry and warm
conditions, but with strong southerly flow. This will produce
brisk winds, especially during daytime mixing. Gusts may reach 30
kts north and west today, and 40 kts in those same locations
Sunday. Both sustained speeds and gusts will likely lead to a Wind
Advisory there by this time tomorrow. Will also continue to boost
high temps toward the top of the guidance suite as has been the
case recently. Record highs are not quite anticipated, but record
high mins are possible. The warm conditions, increasing winds, and
recent dry fuels will continue to elevate fire weather conditions
somewhat, but moisture levels driven by dewpoints near normal
highs will keep extreme values at bay.

By late Sunday Night into Monday, the sprawling western CONUS
long wave trough will finally move far enough east to bring a cold
front and precip into northwest Iowa. Although there will be some
kinematic support, mainly warm/theta-e advection and
frontogenetical forcing will blossom precip just behind the front
as it slowly moves south and east into Tue morning. Moisture
transport along the 300K isentropic surface will be very strong
and help boost specific humidities, precipitable water, and
integrated water vapor transport to near climatological maxes per
the 12z EC Ensemble driving widespread 1+" rainfall amounts
central and northwest by Tuesday. With moderate to severe drought
still in place in these areas, it will be soggy but flooding is
not anticipated. RFC contingency forecasts keep all river sites
below action stage. There is a low end severe potential
immediately along the behind the front, but weak instability
should preclude much of a threat.

By Tuesday morning the short waves/PV anomalies dropping into the
Pacific northwest today will eventually cycle through the long
wave trough reaching the Siouxland area by midday Tuesday. This
will mature both thermodynamic and kinematic forcing into a
deformation zone as cooler temperatures filter into Iowa as
cyclogenesis occurs into Wisconsin. This may lead to a window of
mixed precipitation and eventually light snow north before precip
chances diminish by evening. As mentioned in the previous
discussion, confidence in details is low, but it would appear that
areas north of a Fort Dodge to Mason City line could potentially
see some minor travel impacts.

Heading into the middle of next week our high amplitude flow will
give way to a broader mean trough followed by a short wave passage
either Thu Night or early Fri. Models are fairly consistent
increasing thermodynamic and kinematic forcing, but with limited
time for moisture to recharge between systems any lift looks
moisture starved so confidence is low and PoPs remain the same.
What precip that occurs, if any, could be either light rain or
light snow depending on its timing with the diurnal cycle. This
pattern will also keep temps just below normal for the remainder
of the period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1136 AM CST Sat Nov 7 2020

No big changes with widespread VFR conditions expected through the
forecast period. Winds expected to remain gusty this afternoon
from the south with non-convective low level wind shear overnight
as boundary layer decouples. Gusts will return in force on Sunday
as mixing once again increases with daytime heating.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Cogil
Hazardous weather outlook, Nov 7, 3:44 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CST Sat Nov 7 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 AM CST Sat Nov 7 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Wind gusts up to 30 MPH are possible Saturday afternoon. This may
result in loose objects becoming displaced.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, wind gusts exceeding 40 MPH are likely. This will
result in loose objects be blown and displaced. High profile
vehicles may experience difficulty driving at highway speeds.

Monday and Tuesday, multiple rounds of rain showers are expected.
1 to 2 inches of rain between Monday and Tuesday is possible.
There will also be potential for a few thunderstorms. The severe
threat, if any, remains uncertain at this time. On Tuesday, light
snow, and a wintry mix of precipitation is possible as
temperatures become cooler.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at some point Monday or Tuesday. Rainfall
reports are always appreciated.

Krull

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.